Mississippi, 2010

Excessive Heat in Mississippi, August 2, 2010

August 2, 2010 · NWS LIX · 1 event in 1 county or zone

Hot and humid conditions produced heat index values between 110 and 115 degrees over coastal Mississippi.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Hot and humid conditions produced heat index values between 110 and 115 degrees over coastal Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 2, 2:18 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 2, 2:18 PM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
318 PM CDT MON AUG 2 2010

.SHORT TERM...
STRONG UPPER RIDGE WILL BE THE DOMINATE WEATHER FEATURE FOR
SEVERAL MORE DAYS WITH VERY HOT TEMPS. DESPITE THE PRESENCE OF
SUBSIDENCE AROUND THE HIGH SUFFICIENT MOISTURE ON THE E AND SE
CIRCULATION OF THE HIGH FOR ISOLATED TO SCATTERED
THUNDERSTORMS...20 TO 30 PCT POPS..TO DEVELOP AS TEMPS APPROACH
UPPER 90S IN MID AFTERNOON. SLIDELL SOUNDING PW WAS AROUND 2.15
THIS MORNING...A BIT HIGHER THAN YESTERDAY. GFS MODEL SOUNDING
SUGGEST SIMILAR SOUNDING PROFILE FOR TUESDAY...SO 20 TO 30 PCT
POPS IN ORDER. HEAT HAS BEEN PERSISTENT FOR THE PAST SEVERAL DAYS
AND UPGRADED TO HEAT ADVISORY TO EXCESSIVE HEAT WARNING THROUGH
TONIGHT. SEVERAL LOCATIONS ON MS COAST WERE ABOVE 110 HEAT INDEX
BEFORE NOON TODAY WITH A NUMBER OF LOCATIONS IN THE 108 TO 115
RANGE IN THE EARLY TO MID AFTERNOON. DESPITE ISOLATED RELIEF IN AREAS THAT
EXPERIENCE A THUNDERSTORM...OVERNIGHT LOWS SHOULD REMAIN IN THE
UPPER 70S TO LOWER 80S PROVIDING LITTLE RELIEF FROM HEAT. EXPECT A
REPEAT ON TUESDAY WITH VERY HOT CONDITIONS LATE MORNING THROUGH
EARLY AFTERNOON PRIOR TO ISOLATED TO SCATTERED THUNDERSTORMS
DEVELOPING. WILL NEED A HEAT ADVISORY AGAIN ON TUESDAY...POSSIBLY
EXCESSIVE HEAT WARNING DEPENDING ON AMOUNT OF COOLING THAT MAY
OCCUR WITH AFTERNOON TSTMS. ON WEDNESDAY EAST SIDE OF THE UPPER
HIGH ERODES A BIT MORE AND CENTER OF HIGH BEGINNING TO SHIFT
WESTWARD. THIS SHOULD LEAD TO MAX TEMPS DROPPING A FEW DEGREES AND
A BIT MORE INCREASE IN AFTERNOON THUNDERSTORMS.

.LONG TERM...
UPPER HIGH RETROGRADES WESTWARD FROM THU INTO THE WEEKEND AS
TROUGHINESS DEVELOPS ON THE EAST COAST. THIS PATTERN SHIFT SHOULD
ALLOW WEAK SURFACE TROUGH TO MOVE SOUTHWARD INTO THE SOUTHEAST
U.S. THE COMBINATION OF THE LOWER H5 HEIGHTS AND APPROACHING
SURFACE BOUNDARY SHOULD BRING POPS BACK CLOSER TO NORMAL,,,IN THE
30 TO 40 PCT RANGE. TEMPS SHOULD MODERATE ALSO FROM THE COMBINED
AFFECTS OF LOWER HEIGHTS AND INCREASED CLOUDS AND SHOWER ACTIVITY.

&&

.MARINE...
SURFACE HIGH PRESSURE WILL CONTINUE RIDGING OVER THE NORTHERN GULF
THE NEXT SEVERAL DAYS RESULTING IN A LIGHT AND GENERALLY ONSHORE
FLOW ALONG WITH SEAS AROUND 2 FEET OR LESS. HIGH PRESSURE ALOFT WILL
GRADUALLY MOVE WEST BY THE END OF THE WEEK...WITH ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY.  87

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  98  76  96 /  20  30  20  30
BTR  78  99  78  97 /  20  20  20  30
ASD  79  96  78  94 /  20  30  20  30
MSY  80  95  79  94 /  20  20  20  30
GPT  79  96  80  94 /  20  30  20  30
PQL  76  95  77  94 /  20  30  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...EXCESSIVE HEAT WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

GM...NONE.
MS...EXCESSIVE HEAT WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&
Hazardous weather outlook, Aug 2, 6:52 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
752 PM CDT MON AUG 2 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-040100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
752 PM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR FOR ALL OF
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. OVERNIGHT
TEMPERATURES ARE EXPECTED TO REMAIN IN THE UPPER 70S OR LOWER 80S
AND WILL NOT PROVIDE MUCH REPRIEVE FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAT...
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR ALL OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI THROUGH 10 PM CDT TUESDAY.
TEMPERATURES IN THE 96 TO 101 DEGREE RANGE ARE EXPECTED AGAIN
TUESDAY. THESE HIGH TEMPERATURES COMBINED WITH HIGH DEWPOINTS WILL
RESULT IN HEAT INDEX VALUES OF UP TO 114 DEGREES.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH MID WEEK WITH HEAT
INDEX VALUES TOPPING 105 DEGREES. A HEAT ADVISORY OR EXCESSIVE
HEAT WARNING MAY ALSO BE NECESSARY ON WEDNESDAY.

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH THE
PERIOD. A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

In the hours before

Special weather statement, Aug 2, 3:31 PM CST, 4 hours 13 minutes before
LAZ047-048-050-022215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
431 PM CDT MON AUG 2 2010

...STRONG THUNDERSTORM MOVING WEST AFFECTING LIVINGSTON PARISH...EAST
BATON ROUGE PARISH...WEST BATON ROUGE PARISH...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM MOVING INTO THE EASTERN SECTIONS OF BATON
ROUGE...MOVING WEST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WESTMINSTER...
GARDERE...BATON ROUGE...BATON ROUGE AIRPORT...PORT ALLEN AND BRUSLY

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT TO CONTINUOUS
LIGHTNING AND WIND GUSTS TO NEAR 35 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. HEAVY RAINFALL WILL ALSO REDUCE VISIBILITY ALONG
INTERSTATES 10 AND 12. MOTORISTS SHOULD EXERCISE EXTREME CAUTION IF
DRIVING THROUGH THIS STORM.

95/DM

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Jackson

When
August 2, 7:44 PM CST
Where
Jackson forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

A 48 year old construction worker collapsed and died while working on a highway construction project. Jackson County coroner classified the fatality as heat related with the cause of death as hyperthermia.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Jackson2010-08-0248MaleHeavy Equipment/ConstructionDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253896.